Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 67, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 9, 2007, 3:23 PM CDT for Johnson County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2007, 3:23 PM CDT (20:23 UTC)
- Expired
- Jul 9, 2007, 4:05 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:25 PM CDT | HAIL 1 | 2 Se Lenexa, KS | QUARTER SIZE HAIL NEAR JOHNSON COUNTY COMMUNITY COLLEGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 092024 SVREAX KSC091-092115- /O.NEW.KEAX.SV.W.0067.070709T2023Z-070709T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 323 PM CDT MON JUL 9 2007 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 415 PM CDT * AT 321 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE HAIL NEAR THE INTERSECTION OF INTERSTATE 35 AND INTERSTATE 435 IN LENEXA. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OVERLAND PARK TO OLATHE...AND MOVING SOUTHEAST AT 5 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LEAWOOD BY 350 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3899 9476 3889 9483 3887 9465 3897 9461 $$ SAW
1 follow-up statement
000 WWUS53 KEAX 092105 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 405 PM CDT MON JUL 9 2007 KSC091-092115- /O.CAN.KEAX.SV.W.0067.000000T0000Z-070709T2115Z/ JOHNSON KS- 405 PM CDT MON JUL 9 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS IS CANCELLED... AT 400 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. LAT...LON 3899 9476 3889 9483 3887 9465 3897 9461 $$ MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:37 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 11:37 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1137 AM CDT MON JUL 9 2007 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... THE WEAK FRONT IN EXTREME NORTHWESTERN IS NOW NEARLY STATIONARY WITH VERY LITTLE MOVEMENT EXPECTED THIS AFTERNOON. MORNING UPPER AIR INDICATES RELATIVELY STEEP MID LEVEL LAPSE RATES...ESPECIALLY NEAR THE BOUNDARY. WITH ONLY A WEAK CAP IN PLACE...AFTN INSOLATION ALONG WITH WEAK CONVERGENCE ALONG THE BOUNDARY...WILL LIKELY INITIATE THUNDERSTORMS THIS AFTN. GIVEN THE HIGH DEGREE OF INSTABILITY...CANNOT RULE OUT A PULSE ISOLATED SEVERE THUNDERSTORM. THROUGHOUT THE REMAINDER OF THE CWA...THE MCV OVER NWRN KS WAS SHIFTING SLOWLY SE. THIS SYSTEM SHOULD REMAIN SUFFICIENTLY WEST OF THE CWA THIS AFTN...BUT MAY BECOME A PROBLEM FOR THE SRN CWA TONIGHT. OTHERWISE...THICK CLOUD SHIELD ALONG THE KANSAS AND MISSOURI IS ANOTHER CONCERN. DIFFERENTIAL HEATING MAY ALSO PRODUCE SCATTERED THUNDERSTORMS ALONG THE PERIPHERY OF THE CLOUD SHIELD. DB && .PREV DISCUSSION... /ISSUED 634 AM CDT MON JUL 9 2007/ DISCUSSION... PRECIPITATION CHANCES AND THE THREAT FOR LOCALLY HEAVY RAINFALL REMAIN THE MAIN SHORT TERM FORECAST CONCERNS THROUGH TUESDAY. 08Z SURFACE ANALYSIS SHOWS A STATIONARY FRONT DRAPED FROM CENTRAL IOWA BACK ACROSS SOUTH CENTRAL NEBRASKA...WITH A COMPLEX OUTFLOW/DRYLINE FEATURE EXTENDING SOUTHWARD THROUGH CENTRAL KANSAS. REGIONAL RADAR IMAGERY SHOWS A LARGE MCV HAS HELPED FOCUS INTENSE CONVECTION ACROSS MUCH OF SOUTHERN NEBRASKA...WITH SOME AMAZING HOURLY RAINFALL RATES APPROACHING 2.5 INCHES PER HOUR. WATER VAPOR IMAGERY AND 00Z SOUNDINGS CONFIRM THE SHARP INCREASE IN MID-UPPER LEVEL MOISTURE ACROSS THIS REGION...COINCIDENT WITH THE DEEP CONVECTION. THE CHALLENGE FOR TODAY IS THE TIMING OF THE MCV CIRCULATION... CONVECTIVE OUTFLOW...THE SYNOPTIC SCALE BOUNDARY...AND A WEAK UPPER TROUGH AS THEY INTERACT WITH A WARM AND INCREASINGLY MOIST AIRMASS OVER THE REGION. THE SURE BET APPEARS TO BE OVER THE FAR N/NW CWA THIS MORNING...AND WILL RETAIN HIGH CHANCE POPS OVER FAR NW MO/NE KS AS COLD POOLS CONTINUE TO PUSH EFFECTIVE BOUNDARY SOUTHWARD TOWARD NW MO. STILL FEEL THAT A DOWNWARD TREND WOULD BE IN ORDER DURING THE DIURNAL MINIMUM AS LLJ WEAKENS THIS MORNING...WITH A RESURGENCE IN ACTIVITY LIKELY DURING THE MID-LATE AFTERNOON. HIGHEST POPS FOR TODAY REMAIN IN THIS AREA. FURTHER SOUTH...FORECAST IS A MUCH MORE UNCERTAIN. STRONG SURFACE HEATING WILL YIELD TEMPERATURES TO AROUND 90 DEGREES WITH DWPTS CLIMBING INTO THE LOWER 70S. ALTHOUGH THE AIRMASS OVER THE CWA IS QUITE DRY IN THE 700-300MB LAYER WITH WEAK CAPPING IN PLACE...SUBSTANTIAL MID LEVEL MOISTENING IS EXPECTED BETWEEN 00 AND 03Z. FORCING REMAINS SOMEWHAT OF A QUESTION AS MAIN BOUNDARY WASHES OUT OVER NRN MO...AND THE REMNANT MCV AND THERMAL BOUNDARIES OVER KS WILL LIKELY NOT ARRIVE UNTIL AFTER DARK. NAM-WRF DOES SEEM TO BE AN OUTLIER WITH ITS ROBUST CONVECTION ALONG THE KS/MO BORDER DURING THE LATE AFTERNOON/EARLY EVENING...BUT WITH THE OLD MID LEVEL CIRCULATION OVER ERN OKLAHOMA...THIS REGION MAY BENEFIT FROM ADDITIONAL CONVERGENCE. SHOULD ACTIVITY DEVELOP OR PROPAGATE INTO ERN KS/WRN MO...PRIMARY THREAT INTO THE OVERNIGHT HOURS WOULD BE FOR LOCALLY EXCESSIVE RAINFALL AS SLOW/ERRATIC STORM MOVEMENT WOULD FAVOR MULTI-CELL CLUSTERS AND MERGERS. A LOT OF UNCERTAINTY WITH HOW THINGS WILL EVOLVE TONIGHT LEADS TO EVEN GREATER UNCERTAINTY ON TUESDAY. AN MCS MAY VERY WELL BE ONGOING OVER SRN KS EARLY IN THE PERIOD AND CONTINUE TRACKING EAST. THIS WOULD TEND TO KEEP MOST OF THE CWA DRY UNTIL THE MAIN NORTHERN STREAM SHORTWAVE PUSHES THROUGH DURING LATE AFTERNOON/EVENING. HAVE RETAINED HIGHEST POPS ACROSS NRN MO AS THIS SYSTEM TRANSLATES INTO THE GREAT LAKES REGION. A BROKEN LINE OF CONVECTION SHOULD PUSH STEADILY SOUTHWARD THROUGH THE CWA...WITH MOST AREAS CLEARING BEFORE DAYBREAK WEDNESDAY. THIS NORTHERN STREAM SURGE WILL BE ACCOMPANIED BY A SEASONABLY STRONG CANADIAN HIGH THAT WILL BRING A MUCH DRIER AND COOLER AIRMASS TO THE REGION...MAKING WEDNESDAY FEEL MORE LIKE EARLY MAY. BOOKBINDER AVIATION... CUMULUS DECK WILL CONTINUE TO DEVELOP LATE THIS MORNING WITH TEMPORARY MVFR CIGS AROUND 3KFT LATE THIS MORNING. DECK SHOULD RISE TO ABOVE MVFR EARLY THIS AFTN. CONFIDENCE IS NOT HIGH ON THE TIMING OF ANY THUNDERSTORMS. THE DEVELOPMENT OF CONVECTION IS DEPENDENT UPON PARAMETERS DISCUSSED WITHIN THE UPDATED DISCUSSION ABOVE. WILL TRY TO PIN DOWN THE THREAT AS THE DAY PROGRESSES WITH THE GREATEST THREAT FOR THE TIME BEING BEING LATE THIS AFTERNOON AND THIS EVENING. DB EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Jul 9, 3:00 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT MON JUL 9 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 300 PM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH THE GREATEST THREAT LATE THIS AFTERNOON AND EARLY TONIGHT. ALTHOUGH ORGANIZE SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE THUNDERSTORMS ARE LIKELY WITH DAMAGING WINDS THE PRIMARY THREAT. HAIL ONE INCH OR LESS IS ALSO POSSIBLE. DUE TO THE SLOW MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL IS LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY...ENDING FROM NORTH TO SOUTH TUESDAY NIGHT. A FEW STORMS COULD APPROACH SEVERE LIMITS DURING THE AFTERNOON AND EVENING HOURS...WITH LOCALIZED HEAVY RAINFALL ALSO POSSIBLE. WIDESPREAD SEVERE WEATHER IS PRESENTLY NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. DB
In the hours before
Special weather statement, Jul 9, 3:17 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 317 PM CDT MON JUL 9 2007 KSZ105-092100- JOHNSON- 317 PM CDT MON JUL 9 2007 ...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON COUNTY UNTIL 400 PM CDT... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LENEXA TO OLATHE... MOVING SOUTHEAST AT 5 MPH. THESE STORMS WILL BE NEAR... OVERLAND PARK BY 320 PM CDT. LEAWOOD BY 350 PM CDT. THE TOWN OF LACKMANS IS ALSO IN THE PATH OF THESE STORMS. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. SAW
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:28 PM CDT | Areal Flood Advisory | EAX | Johnson | 3 hr |
| Jul 9, 3:44 PM CDT | Flash Flood Warning | EAX | Johnson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.